Alert archive / South Dakota / Areal Flood Warnings in 2008

Areal Flood Warning 4, NWS Sioux Falls, SD

June 8, 20085 counties in South Dakota

NWS Sioux Falls, SD issued this areal flood warning at Jun 8, 2008, 10:52 AM CDT for 5 counties in South Dakota. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 2008, 10:52 AM CDT (15:52 UTC)
Expired
Jun 8, 2008, 10:45 PM CDT
In force
12 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Bon Homme County, SD, Douglas County, SD, Hanson County, SD, Hutchinson County, SD, McCook County, SD

The radar

The Sioux Falls radar (KFSD), 91 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this areal flood warning went out at Jun 8, 9:55 AM CDT, 57 minutes earlier.

Area forecast discussion, Jun 8, 9:55 AM CDT, 57 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
955 AM CDT SUN JUN 8 2008

.DISCUSSION...
SFC ANALYSIS SHOWS THAT THE SURFACE BOUNDARY HAS ALMOST EXITED NW IA
EXTENDING FROM MANKATO MN TO NEAR OMAHA. EXPECT THAT THE BOUNDARY
WILL CONTINUE ITS SLOW PROGRESSION TO THE EAST. WITH SUCH A STRONG
MOISTURE AND STABILITY GRADIENT ALONG THE BOUNDARY...EXPECT THAT IT
IS MOST LIKELY THAT CONVECTION WILL DEVELOP EAST OF SLB AND SPW SO
HAVE LOWERED POPS FOR THIS AFTERNOON IN BOTH AREAS.  IN FACT...WITH
LI/S EXPECTED TO BE ABOVE ZERO AND NO CONVERGENCE...HAVE REMOVED
RAIN CHANCES FROM FAR ERN SD INTO SW MN FOR THIS AFTERNOON. FARTHER
TO THE WEST...A STRONG WAVE WILL APPROACH DURING THE AFTERNOON AND
WITH 700 MB TEMPS BLO ZERO...IT WILL RAPIDLY BECOME UNSTABLE BY LATE
AFTERNOON. WHILE THERE IS NO SIGNIFICANT BOUNDARY TO FOCUS LIFT
EXPECT THAT INSTABILITY SHOWERS WILL FORM DURING THE AFTERNOON AND
WITH IT SO COLD ALOFT THERE MAY EVEN BE SOME SMALL HAIL. SO HAVE
RAISED POPS AROUND KHON AND K9V9 FOR THE AFTERNOON.

BECAUSE OF MOSTLY CLOUD SKIES IN THE WRN CWA HAVE LOWERED MAX TEMPS
TO AROUND 70...WHILE IN THE ERN CWA...EXPECT A LITTLE MORE SUN AND
LESS PRECIP SO RAISED TEMPS A COUPLE OF DEGREES.

UPDATED FORECAST AVAILABLE BY 1515Z.

&&

.AVIATION...

CONDITIONS WILL BE PRIMARILY VFR THROUGH TODAY AND TONIGHT.
HOWEVER...SOME MVFR CONDITIONS EXPECTED THROUGH LATE MORNING IN MUCH
OF NW IA AND IN FAR SE SD AS BL HEATING RESULTS IN STRATOCU. CIGS
SHOULD LIFT TO VFR AT FSD AND SUX BY 18Z AS HEATING LIFTS CLOUD
BASES. AROUND KHON...CIGS WILL STAY VFR BUT THERE WILL BE SOME SCT
TSRA LATE THIS AFTERNOON AS STRONG WAVE AND COLD TEMPS ALOFT COMBINE
TO CREATE FAVORABLE CONDITIONS FOR CONVECTION. WHILE  MVFR
CONDITIONS COULD OCCUR FOR A BRIEF PERIOD IN STRONGEST STORMS...WILL
NOT PUT THIS INTO KHON TAF AT THIS TIME.

&&

.PREV DISCUSSION...
BROAD AREA OF SHOWERS AND THUNDERSTORMS CONTINUES THIS MORNING OVER
THE SOUTHEASTERN HALF OF THE CWA WITH LOWER LEVEL FRONTAL BAND
SITUATED THROUGH THIS AREA. RADAR RETURNS INDICATE SLOWLY
DIMINISHING ECHOES OVER THE PAST COUPLE OF HOURS...AND THOUGH EXPECT
SHOWERS TO CONTINUE OVER THIS AREA THROUGH THE MORNING...WILL ALLOW
FLOOD WATCH TO EXPIRE WITH ADDITIONAL RAINFALL AMOUNTS REMAINING
RELATIVELY SMALL. BEST FORCING WITH THE SYSTEM WILL BEGIN TO WANE BY
LATER THIS MORNING...SO WILL MOST LIKELY SEE PRECIP CONTINUING TO
TAPER OFF WITH TIME...THOUGH KEPT POPS IN OUR SOUTHEAST THROUGH THE
AFTERNOON WITH MAIN MID LEVEL WAVE EXPECTED TO PUSH OVERHEAD DURING
THAT TIMEFRAME. ALSO INTRODUCED SOME SLIGHT POPS IN OUR NORTHWESTERN
ZONES LATER IN THE DAY...AS INCREASING ELEVATED INSTABILITY IS
REALIZED WITH COOLING ALOFT IN RESPONSE TO UPPER/MID LEVEL LOW
DROPPING INTO EASTERN MONTANA. THINK THAT MOST OF THE SHOWER
ACTIVITY WITH THIS SYSTEM WILL STAY TO OUR NORTH AND WEST HOWEVER.

AFOREMENTIONED UPPER LEVEL LOW WILL CONTINUE TO TRACK TO OUR NORTH
ON MONDAY...AND AGAIN COULD SEE SOME INSTABILITY SHOWERS IN OUR
NORTH DURING THE AFTERNOON WITH DAYTIME HEATING. WILL REMAIN
RELATIVELY COOL ACROSS THE AREA...WITH 850 TEMPS ONLY AROUND 8 TO 10
DEGREES C...RESULTING IN SURFACE TEMPERATURES A COUPLE OF DEGREES
BELOW NORMAL FOR THIS TIME OF YEAR.

SOUTHERLY FLOW BEGINS TO RETURN ON MONDAY NIGHT...AND WITH ENSUING
WAA/MOISTURE TRANSPORT ON AN INCREASING LOW LEVEL JET OVER EASTERN
NEBRASKA INTO WESTERN IOWA/AND SOME ELEVATED INSTABILITY...MAY BE
ABLE TO TRIGGER A FEW SHOWERS IN OUR EAST LATE MONDAY NIGHT.

WITH DEVELOPING LOW PRESSURE IN THE LEE OF THE ROCKIES ON
TUESDAY...WILL SEE A WARM FRONT BEGIN PUSHING INTO OUR CWA BY LATE
IN THE DAY...WITH INCREASING RAIN CHANCES BY AFTERNOON INTO THE
NIGHT. MAY SEE A BRIEF BREAK EARLY ON WEDNESDAY...BEFORE A MORE
SIGNIFICANT WAVE PUSHES INTO THE AREA LATE ON WEDNESDAY. MODELS ARE
ALL HINTING AT ANOTHER SIGNIFICANT RAIN EVENT ON WEDNESDAY NIGHT
INTO EARLY THURSDAY WITH THIS SYSTEM. /JM

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

SCHUMACHER
Hazardous weather outlook, Jun 8, 5:54 AM CDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
554 AM CDT SUN JUN 08 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
554 AM CDT SUN JUN 08 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH LATE THIS
AFTERNOON OVER EXTREME SOUTHEASTERN SOUTH DAKOTA...NORTHEASTERN
NEBRASKA...SOUTHWESTERN MINNESOTA...AND NORTHWESTERN IOWA. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME.

FLOODING...

MINOR TO MODERATE FLOODING IS EXPECTED ALONG PORTIONS OF THE
VERMILLION...JAMES...LITTLE SIOUX...ROCK...AND LOWER BIG SIOUX
RIVERS OVER THE NEXT FEW DAYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE WEATHER WILL BE POSSIBLE FOR THE MIDDLE OF NEXT WEEK AS A
STRONG AREA OF LOW PRESSURE PUSHES OUT OF THE ROCKIES AND MOVES
ACROSS THE NORTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:20 PM CDTRiver Flood WarningFSDDavison, Hanson58 hr
Jun 7, 9:25 PM CDTSevere Thunderstorm WarningFSDUnion35 min
Jun 7, 10:57 PM CDTSevere Thunderstorm WarningFSDClay, Yankton20 min
Jun 7, 7:39 PM CDTFlash Flood WarningFSDIda2 hr
Jun 7, 11:00 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay19 min
Jun 8, 1:20 AM CDTSevere Thunderstorm WarningFSDWoodbury25 min
Jun 8, 1:44 AM CDTSevere Thunderstorm WarningFSDCherokee, Ida, Plymouth, Woodbury46 min
Jun 8, 10:26 AM CDTRiver Flood WarningFSDClay, Dickinson11 days

Nearby

Areal Flood Warnings in South Dakota, 2008Every areal flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.